Could interactions with other antiretrovirals cause ‘tenofovir-associated’ kidney disease?

This article is more than 16 years old. Click here for more recent articles on this topic

Kidney disease in HIV-positive patients taking tenofovir (Viread) may be caused by interactions between tenofovir and other antiretrovirals, according to a group of doctors from the United States writing in the 15th January edition of Clinical Infectious Diseases.

Based on a series of case studies, the doctors' hypothesis leads them to propose mechanisms for tenofovir-related drug interactions and guidelines for monitoring patients taking tenofovir.

The nucleotide reverse transcriptase inhibitor (NtRTI) tenofovir has been implicated in the development of kidney disease in a number of studies. Reported problems include short-lived or 'acute' kidney failure and Fanconi syndrome, a dangerous disease in which compounds that should remain in the blood are released into the urine.

Glossary

acute infection

The very first few weeks of infection, until the body has created antibodies against the infection. During acute HIV infection, HIV is highly infectious because the virus is multiplying at a very rapid rate. The symptoms of acute HIV infection can include fever, rash, chills, headache, fatigue, nausea, diarrhoea, sore throat, night sweats, appetite loss, mouth ulcers, swollen lymph nodes, muscle and joint aches – all of them symptoms of an acute inflammation (immune reaction).

renal

Relating to the kidneys.

syndrome

A group of symptoms and diseases that together are characteristic of a specific condition. AIDS is the characteristic syndrome of HIV.

 

drug interaction

A risky combination of drugs, when drug A interferes with the functioning of drug B. Blood levels of the drug may be lowered or raised, potentially interfering with effectiveness or making side-effects worse. Also known as a drug-drug interaction.

nucleotide reverse transcriptase inhibitor

Family of antiretrovirals which includes tenofovir disoproxil and tenofovir alafenamide. It may be abbreviated to NtRTI or NRTI. It is often said that nucleotide reverse transcriptase inhibitors work in a similar way to nucleoside reverse transcriptase inhibitors, but approach from a different angle.

However, since other studies have failed to replicate these findings and kidney disease appears to be a rare event during tenofovir treatment, it has been difficult to be establish a causal link between tenofovir and kidney damage.

To understand the relationship between tenofovir and kidney disease better, the doctors identified five patients from their clinics who were taking tenofovir and had signs of damage or ‘necrosis’ of the kidney tubules. They compared the findings from their patients with data on 22 similar patients described in the medical literature.

Overall, mean serum creatinine levels - a marker of kidney disease - increased from 0.9mg/dl at baseline to 3.9mg/dl during tenofovir administration. Following discontinuation of tenofovir treatment, creatinine levels recovered to a mean of 1.2mg/dl, although five of the 27 patients developed chronic kidney failure when they did not recover after a median of almost eight months’ follow-up.

“Tenofovir-associated acute renal failure manifests as acute tubular necrosis that may not resolve with tenofovir withdrawal,” the doctors conclude. “We believe that multiple drug interactions with tenofovir and other HIV drugs lead to renal tubular toxicity and tenofovir-associated acute renal failure.”

Of the 27 patients, 21 were also taking ritonavir (Norvir) or ritonavir-boosted lopinavir (Kaletra). This led the doctors to postulate that an interaction between tenofovir and ritonavir increases the risk of kidney disease through its effects on tenofovir clearance in the kidney.

“Administration of ritonavir alone or with lopinavir has been shown to increase the maximum serum concentrations of tenofovir by more than 30%,” they continue. “Ritonavir … is a potent inhibitor of multi-drug-resistance protein (MRP2)-mediated transport, which transports anionic compounds, including tenofovir. It is also an inhibitor of P-glycoprotein, an efflux pump for organic cations.

“We believe that it is likely that ritonavir increased proximal tubular concentrations of tenofovir by decreasing urinary secretion through this pathway, because 21 of 27 patients with acute renal failure or Fanconi syndrome were receiving ritonavir alone or in combination with lopinavir,” they explain.

Other drugs commonly prescribed alongside tenofovir were ddI (didanosine, Videx / VidexEC) in nine patients, and atazanavir (Reyataz) in five.

Tenofovir is known to increase ddI concentrations in the blood. Since high levels of ddI can also damage the kidneys, the doctors hypothesise that the interaction between the drugs could lead to kidney damage in these patients. A reduction in the dose of ddI is recommended for patients also taking tenofovir to reduce the risk of ddI-related side-effects.

The doctors also explain that atazanavir can increase tenofovir concentrations possibly explaining the prevalence of kidney-related side-effects.

“Patients who are taking tenofovir concurrently with either ritonavir, Kaletra, ddI or atazanavir should be closely monitored for potentially multiple serious drug-drug interactions leading to acute or chronic kidney disease, Fanconi syndrome, and / or diabetes insipidus,” they conclude.

“We strongly recommend that renal function should be monitored every two weeks for the first two months of treatment, then monthly thereafter, for patients who are receiving tenofovir concurrently with [these drugs],” they continue. “Earlier recognition of tenofovir-associated acute changes in renal function will, we hope, prevent the occurrence of chronic kidney disease”.

References

Zimmermann AE et al. Tenofovir-associated acute and chronic kidney disease: a case of multiple drug interactions. Clin Infect Dis 42: 283 - 290, 2006.